Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 9, 2012, 3:07 PM EDT for Barbour County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 3:07 PM EDT (19:07 UTC)
- Expired
- Aug 9, 2012, 3:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
County Barbour County, WV
The radar
The Pittsburgh radar (KPBZ), 169 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
302
WWUS81 KRLX 091907
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT THU AUG 9 2012
WVZ040-047-091930-
BARBOUR WV-RANDOLPH WV-
307 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND
SOUTHEASTERN BARBOUR COUNTIES...
AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ELKINS...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAINFALL WHICH COULD CAUSE PONDING OF WATER
ON ROADWAYS AND IN LOW LYING AREAS.
THIS STORM WILL BE NEAR MONTROSE AROUND 315 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3885 7995 3894 8003 3921 7984 3919 7981
3913 7983 3908 7977 3904 7977 3903 7975
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:17 PM EDT, 50 minutes earlier.
Area forecast discussion, Aug 9, 2:17 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 217 PM EDT THU AUG 9 2012 .SYNOPSIS... STRONG COLD FRONT FRIDAY. HIGH PRESSURE BUILDS IN THIS WEEKEND WITH COOLER TEMPERATURES. && .NEAR TERM /THROUGH FRIDAY/... CONVECTION APPEARS TO BE FIRING WITH AND AHEAD OF THE OLD OUTFLOW BOUNDARY FROM THE OVERNIGHT CONVECTION OVER INDIANA. LACK OF CUMULUS FIELD BEHIND THE BOUNDARY POINTS TO STABILIZATION EFFECTS FROM THAT BOUNDARY...AND MAY DELAY THE ONSET OF CONVECTION IN SOUTHEAST OHIO. PLENTY OF INSTABILITY FOR THE REMAINDER OF TODAY...WHICH SHOULD INTERACT WITH HEATING DIFFERENTIAL/OUTFLOW BOUNDARIES AND UPPER LEVEL VORTICITY MAXIMA. SCALE BACK THE CONVECTION TONIGHT WITH THE LOSS OF HEATING...BUT CONTINUE CHANCE POPS THROUGH DAWN. PREFER THE TIMING OF THE SREF...CMC...AND NAM WITH THE COLD FRONTAL PASSAGE FRIDAY...WHICH TAKES IT THROUGH THE CWA IN THE AFTERNOON. GFS IS THE OUTLIER AND IS CONSIDERABLY FASTER THAN THE OTHER SOLUTIONS. DRY SLOT TO FOLLOW THE COLD FRONT...AND PAINT THIS IN THE SKY AND POP FIELDS FROM 18Z FRIDAY THROUGH 00Z SATURDAY. TIMING IS CRUCIAL DUE TO THE NARROW RIBBON OF DRIER AIR...AND PULL IN SOME LOW LEVEL MOISTURE BACK INTO THE NORTHWEST ZONES OF SOUTHEAST OHIO AROUND 00Z. A SHOWER WITH THIS WRAP AROUND MOISTURE IS POSSIBLE...THANKS TO LINGERING INSTABILITY FROM THE SURFACE...AIDED BY THE COLD POOL ALOFT. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... PRIMARY FORECAST CONCERN WILL COME FRIDAY AS WELL-ADVERTISED STRONG UPPER LEVEL CLOSED LOW ACROSS THE GREAT LAKES REGION IMPACTS THE FORECAST AREA. MODEL GUIDANCE STILL STRUGGLING WITH RESOLVING THIS FEATURE. GENERAL NWP CONSENSUS IS TO SPEED THINGS UP VERSUS PREVIOUS RUNS. THE NAM CONTINUES TO BE SLOWEST WITH STACKING THE LOW AND SUBSEQUENT EASTWARD PROGRESSION ACROSS SOUTHERN GREAT LAKES...THOUGH IT HAS COME A BIT MORE IN LINE WITH OTHERS. WILL GO AHEAD AND SPEED HIGHEST POPS UP SOME FROM WEST TO EAST FRIDAY BUT NOT JUMP COMPLETELY ON BOARD WITH THE FASTEST OF SOLNS EITHER...GIVEN MODEL UNCERTAINTIES...WITH SILENT POPS REACHING SE OHIO ZONES BY 00Z SAT. REGARDING SVR WX POTENTIAL...0-6K SHEAR ON THE ORDER OF 40-50KTS ACROSS THE FORECAST AREA WITH PLENTIFUL MOISTURE OBVIOUSLY. LIMITING FACTOR MAY BE INSTABILITY WHERE CAPE VALUES OF AROUND 1000-1500J/KG ARE EXPECTED WITH MEAGER NEAR MOIST-ADIABATIC LAPSE RATES. NONETHELESS SOME POTENTIAL FOR SVR WEATHER EXISTS PRIMARILY ACROSS THE EASTERN HALF OF THE FORECAST AREA. STRONG WINDS WILL BE THE PRIMARY THREAT. PRECIP WILL LARGELY WIND DOWN BY 06Z ACROSS THE AREA BUT WILL CONTINUE SLIGHT CHANCE POPS ACROSS EASTERN AND NORTHERN ZONES A BIT LONGER DURING THE OVERNIGHT HOURS...WITH NO PRECIP SATURDAY MORNING PER POINT SOUNDING ANALYSIS. WILL HOWEVER CONTINUE INHERITED SLIGHT CHANCE POPS BY SATURDAY AFTERNOON PRIMARILY FOR NORTHERN AND EASTERN HIGH TERRAIN ZONES WITH THE POTENTIAL FOR WRAPAROUND MOISTURE TO WORK ITS WAY BACK INTO NORTHERN SECTIONS WITH SOME LLVL INSTABILITY ENHANCEMENT. INHERITED MAX TEMPS LOOK REASONABLE BUT DID ELECT TO NUDGE TEMPS UP A DEGREE OR TWO PER LATEST PROGGED 925MB TEMPS. STILL A PLEASANT LATE-SUMMER DAY IN STORE...WITH MIN TEMPS FALLING INTO THE MID/UPPER 50S OVERNIGHT SAT NIGHT/SUN MORNING ACROSS THE LOWLANDS...WITH UPPER 40S POSSIBLE FOR THE HIGHEST TERRAIN. && .LONG TERM /SUNDAY THROUGH THURSDAY/... SATURDAY WILL BE A TRANSITION CAY AS THE PROGRESSIVE UPPER LOW OVER THE GREAT LAKES LIFTS OUT. WRAPAROUND MOISTURE WILL BRING LOTS OD CLOUDS FOR MUCH OF SATURDAY...WITH LINGERING SHOWERS MAINLY IN THE NORTH. MUCH COOLER WITH TEMPS STRUGGLING TO REACH 80. HIGH PRESSURE TAKES CONTROL SUNDAY AND EARLY NEXT WEEK WITH DRY CONDITIONS AND SLOWING REBOUNDING TEMPS...THANKS TO SUNSHINE. ONE NOTE...THE GFS LOOKS TO BE THE OUTLIER ON A CLIPPER SYSTEM AND PRECIP ON TUESDAY. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... TOWERING CUMULUS ABUNDANT AREA WIDE SOUTH AND EAST OF THE OHIO RIVER...AND WILL EXPECT THIS TO CONTINUE THROUGH THE AFTERNOON. WITH THE NATURE OF CONVECTION...CARRYING TEMPO GROUPS CURRENTLY...BUT AMENDMENTS ARE A DISTINCT POSSIBILITY THROUGH LATE THIS EVENING. VFR EXPECTED EXCEPT IN SHOWERS AND THUNDERSTORMS...WHERE MVFR...AND BRIEF IFR IS LIKELY. CLOUDS OVERNIGHT AHEAD OF THE COLD FRONT WILL KEEP FOG FROM FORMING. HAVE TAILED OFF THE POPS SLIGHTLY OVERNIGHT...BUT KEEP CHANCE POPS GOING THROUGH THE END OF THE OVERNIGHT PERIOD AND EARLY MORNING FRIDAY. CONVECTION TO RAMP UP AGAIN WITH HEATING...AND THE COLD FRONT FRIDAY. FRONTAL PASSAGE ACROSS SOUTHEAST OHIO POSSIBLE JUST PRIOR TO 18Z...BUT FOR MOST LOCATIONS...IT WILL BE AFTER 18Z...OUTSIDE THE SCOPE OF THIS ISSUANCE. WIND SWITCH TO FOLLOW THE FRONT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: SCATTERED CONVECTION COULD REQUIRE ALTERNATE TEMPOS FOR TSRA...POSSIBLY IN PREVAILING AS WELL. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H M M M H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... IFR CONDITIONS POSSIBLE UNDER HEAVIEST SHOWERS/TSRA FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/26 NEAR TERM...26 SHORT TERM...50 LONG TERM...JMV AVIATION...26
Hazardous weather outlook, Aug 9, 4:05 AM EDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 405 AM EDT THU AUG 9 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029-031-100815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-GILMER-HARRISON- 405 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EAST OHIO...AND THE WESTERN HALF OF WEST VIRGINIA THROUGH TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS...HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ015-024>028-030-032>040-046-047-100815- DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 405 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY FOR THE EASTERN HALF OF WEST VIRGINIA...INCLUDING SOUTHWEST VIRGINIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 9, 2:30 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
230 PM EDT THU AUG 9 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL SHINNSTON 39.39N 80.27W
08/09/2012 U0.25 INCH HARRISON WV PUBLIC
&&
NNNNSpecial weather statement, Aug 9, 3:07 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT THU AUG 9 2012
WVZ040-047-091930-
BARBOUR WV-RANDOLPH WV-
307 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND
SOUTHEASTERN BARBOUR COUNTIES...
AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ELKINS...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAINFALL WHICH COULD CAUSE PONDING OF WATER
ON ROADWAYS AND IN LOW LYING AREAS.
THIS STORM WILL BE NEAR MONTROSE AROUND 315 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3885 7995 3894 8003 3921 7984 3919 7981
3913 7983 3908 7977 3904 7977 3903 7975
16The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:15 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 30 min |
| Aug 8, 8:49 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 26 min |
| Aug 8, 9:18 PM EDT | Special Weather Statement | RLX | Barbour, Harrison, Taylor | 27 min |
| Aug 8, 11:52 PM EDT | Special Weather Statement | RLX | Gilmer | 23 min |
| Aug 9, 12:01 AM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer, Lewis | 29 min |
| Aug 9, 3:14 PM EDT | Flash Flood Warning | RLX | Barbour, Randolph | 2 hr |
| Aug 9, 5:57 PM EDT | Special Weather Statement | RLX | Perry | 63 min |
| Aug 9, 6:47 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 43 min |
| Aug 9, 7:05 PM EDT | Severe Thunderstorm Warning | RLX | Morgan | 32 min |
| Aug 9, 7:36 PM EDT | Special Weather Statement | RLX | Vinton | 24 min |
| Aug 9, 7:49 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Vinton | 26 min |
| Aug 9, 6:22 PM EDT | Special Weather Statement | RLX | Dickenson | 53 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.